MAUDE Adverse Event Report: CORDIS CORPORATION SABER 6MM20CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 6MM20CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48006020X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/19/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of a 6mm x 20cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured during an inflation to 12 atmospheres (atm) while being used to treat a lesion in the right superficial femoral artery (sfa).As a result, the 6mm x 20cm 150cm saber pta balloon catheter was removed, and a new 6mm x 20cm 150cm saber pta balloon catheter was used to successfully complete the procedure.There was no reported injury to the patient.This was during a procedure to treat a right sfa lesion which had a 70% stenosis and the presence of calcification.The target vessel was not tortuous and there were no signs of a chronic total occlusion (cto).The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.A 50/50 contrast and saline mixture was used to prep the balloon.There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced during insertion of the balloon catheter, and the device was able to track toward the lesion and cross the lesion without issue.The device did not kink during its use and was never in an acute bend.After the balloon ruptured, the balloon catheter was able to be removed easily from the patient and remained in one piece during its removal.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82233761 presented no issues during the manufacturing process that can be related to the reported event.This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: g3, g4, g6, h1, h2, h3, h6, and h10.Complaint conclusion: the balloon of a 6mm x 20cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter (bc) ruptured during an inflation to 12 atmospheres (atm) while being used to treat a lesion in the right superficial femoral artery (sfa).As a result, the 6mm x 20cm 150cm saber pta balloon catheter was removed, and a new 6mm x 20cm 150cm saber pta balloon catheter was used to successfully complete the procedure.There was no reported injury to the patient.This was during a procedure to treat a right sfa lesion which had a 70% stenosis and the presence of calcification.The target vessel was not tortuous and there were no signs of a chronic total occlusion (cto).The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.A 50/50 contrast and saline mixture was used to prep the balloon.There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced during insertion of the balloon catheter, and the device was able to track toward the lesion and cross the lesion without issue.The device did not kink during its use and was never in an acute bend.After the balloon ruptured, the balloon catheter was able to be removed easily from the patient and remained in one piece during its removal.The product was returned for analysis.A non-sterile saber 6mm x 20cm 150cm pta bc was received coiled inside of a clear plastic bag.The balloon was received without having been inflated.No damages or anomalies were observed on the device.Per functional analysis one inflator/deflator device was attached to the inflation port.Balloon inflation test was done applying positive pressure using the inflator/deflator device with the purpose of reach the rate burst pressure.However, inflate the balloon was not possible due to a leakage located near to the distal marker band.Per sem analysis showed the balloon of the returned device presented evidence of a ruptured condition and scratch marks near the damaged area.This type of damage is commonly caused during the interaction of the material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon likely led to the damaged condition found on the received device.It seems the material near the damage was ruptured with a sharp object from the outside of the device.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82233761 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst-at/below rbp¿ was confirmed through analysis of the returned device.The exact cause of the event could not be determined during analysis.Based on the information available for review, vessel characteristics (calcification and a rate of stenosis of 70%) may have contributed to the event as evidenced by scratch marks noted on the outer surface during analysis.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process; therefore, no corrective/preventive action will be taken at this time.

Brand Name
SABER 6MM20CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key14395209
Report Number9616099-2022-05626
Device Sequence Number5782687
Product Code LIT
UDI-Device Identifier20705032069639
UDI-Public(01)20705032069639(17)241031(10)82233761
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2024
Device Model Number48006020X
Device Catalogue Number48006020X
Device Lot Number82233761
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/28/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/19/2022
Supplement Date Received by Manufacturer05/25/2022
06/30/2022
Initial Report FDA Received Date05/13/2022
Supplement Report FDA Received Date06/20/2022
07/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6MM X 20CM 150CM SABER PTA BALLOON CATHETER; ISOVUE CONTRAST
Patient Age83 YR
Patient SexMale
Patient Weight87 KG